Science or superstition: Does exposure to fentanyl pose risks of overdose?
Can breathing in small particles of fentanyl really kill you? What about touching it? Body camera footage from police departments shows incidents like that happening, but experts say the reality is it’s not plausible.
WILMINGTON, N.C. (WECT) - There’s no question that the powerful opioid known as Fentanyl comes with serious health risks that can kill someone who ingests it, but over the past several years, law enforcement agencies have promoted the idea that simply touching the drug can lead to overdoses—an idea that experts say isn’t true.
You can watch part 1 of this story in the video above and part 2 below.
“There’s a pervasive belief among police and their leaders, that just being around fentanyl can cause an overdose. It’s just not true, but it is a widely held belief among police,” Dr. Brandon del Pozo, a researcher with the Warren Alpert Medical School of Brown University said.
Del Pozo authored a research paper titled Can touch this: training to correct police officer beliefs about overdose from incidental contact with fentanyl, and the results of that paper show that the belief among law enforcement is that inadvertent contact with the drug can be fatal.
“Overall, 129 officers (63%) completed baseline survey and 69 (34%) completed follow-up instrument. Using a 6-point Likert scale, we documented assent with the statement: ‘First responders who encounter fentanyl are at great risk of overdose by touching it or inhaling it.’ At baseline, 79.8% expressed agreement, while 20.2% disagreed. At follow-up, 39.1% agreed, while 60.9% disagreed,” according to the paper.
Body camera footage of officers across the country and stories of law enforcement officers experiencing what they believe to be symptoms of an overdose after coming into contact with fentanyl are easy to find. For example, an officer in Florida reportedly overdosed after high winds exposed an officer to the drug.
“Officer Bannick followed all proper protocols in protecting herself against exposure (wearing gloves and utilizing Personal Protective Equipment), however with high winds and a potent narcotic, exposure still occurred, ultimately causing her to overdose,” a Facebook post by the Tavares Police Department from December 2022 reads.
A separate instance in San Diego shows a similar incident and claims that an officer who was exposed to the narcotic
“Deputy Faiivae was exposed to Fentanyl and then collapsed and could not breathe,” A sheriff’s spokeswoman, Lt. Amber Braggs said by email according to NBC reporting. “He absolutely showed the signs of an opioid overdose. After Naloxone was administered, he began to breathe again.”
It’s just one of many reports experts are challenging.
Who is responsible for the messaging?
The reports across the country are similar and despite the conflicting science, del Pozo said the federal government is largely responsible for the inaccurate messaging.
“It started with a DEA announcement in 2016, that a tiny bit of fentanyl could kill you, by going through the air and breathing it in. They’ve since retracted that because that’s just not true,” del Pozo said.
There’s a problem with that—del Pozo and other medical experts say. The message isn’t backed by science.
“Any fentanyl exposure can kill innocent law enforcement, first responders and the public. As we continue to fight this epidemic, it is critical that we provide every tool necessary to educate the public and law enforcement about the dangers of fentanyl and its deadly consequences,” a report from the Department of Justice reads.
But several medical experts from Johns Hopkins, Brown University, N.C. State University, Duke University and Rutgers University agree that’s not true.
“To the best of my knowledge, there has been no single case in which an alleged exposure to fentanyl causing an overdose in a first responder has actually been verified,” Dr. Jennifer Carroll, assistant professor at N.C. State University and adjunct assistant professor of research in the Warren Alpert Medical School at Brown University said.
“There is no feasible way for this drug to get from outside you to inside you to a receptor without something extraordinary happening. Fentanyl doesn’t just naturally go through your skin very well at all. Fentanyl doesn’t naturally go up into the air where you can inhale it and breathe it in,” Dr. Andrew Stolbach, a Board Member of the American College of Medical Toxicology and Associate Professor of Emergency Medicine, Johns Hopkins Medicine said.
Is it in the air?
“Fentanyl can be absorbed through the skin or accidental inhalation of airborne powder can also occur …. Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin,” part of the message from the DEA in 2016 says.
It’s a terrifying idea, but experts say the delivery of the drug isn’t as simple as tossing some powder into the air.
Dr. Padma Gulur is an anesthesiologist and also the Director of Pain Management Strategy and Opioid Surveillance for Duke Health System. Her work brings her into close contact with the drug regularly, and her understanding of the delivery of the narcotic is extensive. She said the idea that fentanyl going into the air and poisoning someone is highly unlikely, and to aerosolize fentanyl, it takes more than a slight breeze.
“You have to have very specialized delivery devices, you know, weapons to deliver it at, you know, at a particular cause enough airborne dispersal for it to be inhaled rapidly,” she said.
“Fentanyl doesn’t just evaporate, it’s stable. It doesn’t just hang in the air, like ammonia or something like that. So the idea that it just gets up in your, in the air near you and then gets into your nose, and then passes the mucous membrane, and then within seconds, you don’t just start feeling woozy but you fall over. Not plausible, not plausible at all,” del Pozo said.
Can touch this
The science does not support the idea that breathing in small grains of the drug can lead to adverse effects, but what about touching it?
Fentanyl can be administered via transdermal exposure, or through the skin, but it’s not an easy thing to do.
“You can put fentanyl in a special solution, you can put it on your skin, and over many minutes, it’ll eventually seep through your skin, and it’ll go in there. So, so the absorption isn’t zero, it’s just almost zero,” Stolbach said.
Real health events, unlikely to be an overdose
Instances of incidental exposure to the drug and reported overdoses are most prevalent within law enforcement agencies. Reports of drug dealers, medical employees, lab workers, and other individuals who might be near the drug experiencing the same effects aren’t typical, and doctors agree the symptoms police are showing when exposed to the drug aren’t consistent with fentanyl poisoning.
“This is just not fentanyl poisoning, it’s just not how it works. I’ve seen many of these videos, and I do support the police and the risk that they take and I don’t think we should take it lightly. It’s not impossible to create a situation where somebody could be poisoned in this way, but not not the way these officers and other workers [are],” Dr. Lewis Nelson, Chair of Emergency Medicine and a medical toxicologist at Rutgers New Jersey medical school in Newark, New Jersey said.
The experts agreed the symptoms don’t present as fentanyl poisonings, instead, these incidents could be other health concerns including panic attacks.
“If it were as toxic as we thought it would be every deal or every user, every police officer customs agent, DEA they’d all be dead or they’d all be symptomatic. There’s not a good reason to think that only the tiniest fraction of them would get symptomatic,” Nelson said.
The real risk
The doctors all tend to agree there’s no reason to go out of your way to touch the drug or expose yourself to it and taking simple precautions like wearing gloves and washing your hands is enough to prevent any side effects. They also agree the narrative poses a serious threat to people in need of lifesaving treatment like Naloxone.
It also harms law enforcement and other first responders.
“You don’t just tell people that they’re probably going to die. And yet many of us have told law enforcement officers that they’re at risk of a fatal injury when it’s not true. I think that’s incredibly cruel. I think that that is an incredible disrespect to those officers. Nobody should be told by a trustworthy authority that they are genuinely at mortal risk when they are not,” Carroll said.
From burnout to panic attacks, del Pozo said the impact on law enforcement is real.
“I was a police officer for 23 years from the rank of patrol cop all the way up to Chief of Police. I care deeply about the safety of cops, they also care about their mental health,” he said. “This is an extremely stressful thing to believe that, you know, it’s not just bullets and car accidents you have to protect yourself from but fentanyl is everywhere in the drug supply.”
For people experiencing an opioid overdose, the narrative could cost them their lives.
“There are reports among EMS and other people that police have said ‘I’d love to jump in and help but that person might have fentanyl on them, I could die.’ It’s just not true and it slows and chills like life-saving emergency response,” del Pozo said.
That’s why these medical professionals are going on the record to combat the misinformation—not to embarrass law enforcement, but to make sure that those who need help get it.
“We just want to reassure emergency responders … law enforcement officers, we want to reassure Good Samaritans, that if you see somebody who has an opioid overdose, please help them. If you have Naloxone, give them Naloxone, call 911, get help, because every second counts,” Stolbach said.
Copyright 2023 WECT. All rights reserved.